Last updated: November 2021
People who have recently experienced violent events, or with anxiety, depression, psychotic disorders or delirium, may have periods of psychomotor agitation.
Agitation is common in acute intoxication (alcohol/psychostimulant drugs) and withdrawal syndrome. Certain drugs may cause agitation (selective serotonin reuptake inhibitors (SSRIs), levodopa, mefloquine, efavirenz, etc.).
Agitation may be accompanied by oppositional, violent or fleeing behaviour.
Clinical evaluation is best performed in pairs, in a calm setting, with or without the person’s family/friends, depending on the situation.
It is essential to check for signs of delirium. If present, the priority is to identify the cause and treat it (see Acute confusional state).
It may be necessary to administer diazepam 10 mg PO to reduce the agitation and conduct the clinical exam, without over-sedating the patient.
If the patient is violent or dangerous, urgent sedation is required: diazepam IM 10 mg, to be repeated after 30 to 60 minutes if necessary.
Physical restraint should only be used in certain circumstances, strictly following the procedure in place.
Avoid diazepam if agitation is related to acute alcohol intoxication or in case of delirium (risk of respiratory depression). Use haloperidol (see Acute confusional state).
Alcoholic patients can experience withdrawal symptoms within 6 to 24 hours after they stop drinking. Withdrawal syndrome should be taken into consideration in patients who are hospitalised and therefore forced to stop drinking abruptly. In the early phase (pre-delirium tremens), the symptoms include irritability, a general feeling of malaise, profuse sweating and shaking. Treatment consists in:
diazepam PO (10 mg every 6 hours for 1 to 3 days, then reduce and stop over 7 days)
+ oral hydration (3 litres of water daily)
+ thiamine IM or very slow IV (100 mg 3 times daily for at least 3 days)